In this episode I’ll:
1. Discuss an article that looks at the incidence of acute kidney injury in ICU patients receiving vancomycin and piperacillin-tazobactam
2. Answer the drug information question “Should 2.5% dextrose ever be infused?”
3. Share a resource about G6PD deficiency
Subscribe on iTunes, Android, or Stitcher
Lead author: Drayton Hammond
Published online in Pharmacotherapy April 2016
Beta-lactam antibiotics are usually considered to have minimal significant side effects. Six recent studies have looked at the combination of piperacillin-tazobactam with vancomycin in hospital inpatients.
Four of the studies (1, 2, 3, 4) associated an increase in the number of patients who developed acute kidney injury (AKI) with concomitant piperacillin-tazobactam and vancomycin vs vancomycin alone or with cefepime.
However very few critically ill patients were included in any of these 6 studies.
The authors designed a retrospective cohort study of critically ill patients to assess the incidence in AKI in patients who received vancomycin combined with piperacillin-tazobactam vs vancomycin combined with cefepime.
122 patients who received combination therapy for at least 48 hours were reviewed. The patients were from medical, surgical, and neuroscience intensive care units (ICUs) within a single tertiary care hospital.
The primary outcome was AKI development during combination therapy or within 72 hours of completion of combination therapy.
37 of the 122 patients (30.3%) developed AKI. In unadjusted and adjusted analyses, the incidence of AKI was similar in the piperacillin-tazobactam group compared with the cefepime group.
Secondary outcomes examined were ICU length of stay, hospital length of stay, AKI duration, and need for renal replacement therapy. The choice of cefepime vs piperacillin-tazobactam was not a significant predictor of any of the secondary outcomes.
The authors concluded that:
After adjusting for propensity to receive each of the treatment choices, no significant difference was found in the incidence of AKI development or other outcomes between the groups. The previously described finding that concomitant vancomycin and piperacillin-tazobactam increases AKI in non–critically ill patients may not be generalizable to the critically ill population. Prospective evaluation of this hypothesis is warranted.
I must say when I read the first studies associating AKI with the combination of vancomycin and piperacillin-tazobactam I was quite disturbed. Beta-lactam antibiotics not supposed to do nasty things like cause AKI. And avoiding the combination might increase the use of alternative antibiotics like linezolid and meropenem.
After discussing this with my ID pharmacist we decided the retrospective nature of the studies made the strength of the evidence insufficient to cause any change in practice.
I’d be surprised if a prospective study was done using these 2 generic drugs to conclusively determine whether the incidence of AKI is increased. In your practice how do you handle conflicting retrospective studies that can only suggest association and not prove causation? Leave a comment below or contact me!
Drug information question
Q: Should 2.5% dextrose ever be infused?
A: Almost never.
Shout out to “Nephrology Jim” for finding the one type of patient such an order would make sense in.
When treating acute hypernatremia (a rare condition), 5% dextrose is infused rapidly.
As the rate of dextrose infusion increases, glycosuria may develop, which will increase electrolyte-free water loss and make correction of the serum sodium more difficult.
This may be managed by slowing the rate of dextrose infusion, but that may also slow the rate of sodium correction. Simply controlling the plasma glucose with insulin may be dangerous. If the glucose is lowered rapidly this will change the serum osmolality and could potentiate cerebral edema just like rapidly lowering the sodium could.
In such a scenario, dextrose 2.5% may need to be administered. Unfortunately the data for this is limited to expert opinion, which I found on medscape.com and in the UpToDate monograph on hypernatremia.
The risk with administration of hypotonic fluids is hemolysis. Death has occurred with the administration of sterile water. Hemolysis of about 25% appears to occur with 1/4 normal saline.
Whether hemolysis would occur with 2.5% dextrose is unknown as far as I can tell. If using this therapy I’d strongly consider monitoring the H&H and looking for signs of hemolysis.
The website G6PD.org has a list of unsafe and low-risk medications to consider with patients who have G6PD deficiency. In addition to these lists, links to useful articles about G6PD deficiency are maintained.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.